Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

60 years old, physically fit. Taking steriod inhaler for asthma. Noticed bruise on leg. Cause and cure?

Feb 2013
User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 3176 Questions
I am 60 years old. Very fit (jogging, yoga walking most days) and healthy. I take steriod inhaler twice daily for control of asthma and asprin every other day (as recommended by cardio-specialist).
Recently, I've noticed that even a gentle knock to the leg can result in large bruise which takes a long time to go away.
However, this morning I noticed with a shock several large bruises on the back of my leg - top of calf and bottom of thigh. I have no idea where they came from. Am rather scared about this.
Posted Thu, 9 May 2013 in Asthma and Allergy
Answered by Dr. E Venkata Ramana 48 minutes later

Thank you for your query on Healthcare Magic.

Spontaneous bruising and bruising with minimal trauma is suggestive of an underlying bleeding tendency.

This type of bleeding under the skin is resulted from low platelets in the body, platelet dysfunction, blood clotting factor abnormalities, scurvy, and on drugs such as aspirin and warfarin.

As you are taking aspirin, this drug may cause bleeding tendency by interfering with the platelets function which are responsible for blood clotting.

Some times the long term use of steroid may also lead to skin and capillary fragility leading to bruises but this is a rare possibility as you are taking inhalational steroid.

You need physical examination by your Physician/Cardiologist and blood investigations like complete blood picture, platelet count, clotting and bleeding times, PT with INR, APTT to look for clotting abnormality.

Therefore I advise you to consult the doctor as early as possible for physical examination, investigations, and for the treatment advise.

Careful to prevent injuries as they cause excess bleeding and avoid taking any intramuscular injections till you see the doctor.

Hope I have answered your query, if you have any clarification please let me know.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor